Clinical Images

Chest Pain During Chemotherapy: A Case of Severe Myocardial Bridging

Amrita Mukhopadhyay, MD1;  Kamil F. Faridi, MD2;  Aarti Asnani, MD2;  Eric A. Osborn, MD, PhD2;  Jesse X. Yang, MD2;  Colin T. Phillips, MD2;  Meghan York, MD2

Amrita Mukhopadhyay, MD1;  Kamil F. Faridi, MD2;  Aarti Asnani, MD2;  Eric A. Osborn, MD, PhD2;  Jesse X. Yang, MD2;  Colin T. Phillips, MD2;  Meghan York, MD2

J INVASIVE CARDIOL 2018;30(7):E61.

Key words: vasospasm, myocardial bridge, fluorouracil-associated vasospasm


A 62-year-old woman with pancreatic cancer and no known risk factors for coronary artery disease was initiated on chemotherapy with home intravenous fluorouracil. Forty hours into the infusion, she presented with acute chest pain at rest. Initial ECG was unremarkable for ST-segment or T-wave changes. However, her chest pain intensified and repeat ECG showed ST elevations in I and aVL, hyperacute T waves in V3-V6, and ST depressions in V1 (Figure 1). She was taken emergently for coronary angiography, which revealed dynamic compression of the left anterior descending artery during systole that disappeared during diastole (Figure 2), consistent with severe myocardial bridging. There was no evidence of coronary atherosclerosis or vasospasm elsewhere. No coronary intervention was performed. Symptoms and ST elevations resolved with nitroglycerin. Cardiac biomarkers were undetectable and she remained asymptomatic. She was discharged on diltiazem and subsequently switched to a chemotherapy regimen consisting of gemcitabine and paclitaxel. 

While myocardial bridging is common, it rarely leads to acute coronary syndrome. Given the onset of chest pain with fluorouracil and resolution with nitroglycerin, this patient’s myocardial bridge may have served as a focus for fluoropyrimidine-induced vasospasm and led to her dramatic angiography findings. Both myocardial bridging and fluoropyrimide administration are associated with an increased risk of vasospasm, but have not been reported concurrently.


From 1the Department of Internal Medicine, Beth Israel Deaconess Medical Center, Boston, Massachusetts; and 2Division of Cardiology, Department of Internal Medicine, Beth Israel Deaconess Medical Center, Boston, Massachusetts. 

Disclosure: The authors have completed and returned the ICMJE Form for Disclosure of Potential Conflicts of Interest. The authors report no conflicts of interest regarding the content herein.

Manuscript accepted March 2, 2018. 

Address for correspondence: Meghan York, MD, Beth Israel Deaconess Medical Center, 148 Chestnut Street, Needham, MA 02492. Email: myork2@bidmc.harvard.edu

/sites/invasivecardiology.com/files/E61%20Mukhopadhyay%20JIC%202018%20Jul%20wm.pdf